In response to concerns that surfaced following the recent death of a multiple sclerosis patient using the new drug Tecfidera, Biogen Idec says that the woman’s doctor has concluded that their medication was not the cause of death and the drug maker agrees with the assessment.
Potential side effects of Tecfidera were considered in the death of a 59 year old woman in July, after it was reported that the woman died of pneumonia following use of the new medication for five and half weeks. However, most medical experts suspected that the death from pneumonia was unrelated.
According to a report by the Wall Street Journal, a Biogen Idec spokeswoman confirmed this week that the case had been reviewed and it was determined by the patient’s doctor and the drug maker that the death was unrelated to Tecfidera.
The unidentified woman reportedly died of pneumonia after taking Tecfidera, but she had stopped taking the drug two weeks before the death due to gastrointestinal problems, including nausea, vomiting and diarrhea. Her pneumonia appears to be typical of multiple sclerosis sufferers and she also had a history of irritable bowel disease and recurring infections, according to statements by Biogen officials.
Tecfidera (dimethyl fumarate) was just introduced in March 2013 for treatment of multiple sclorsis (MS), and many expect the drug to become a blockbuster therapy. Stomach problems are among the known Tecfidera side effects.
MS causes the immune system to attack the body itself and can cause brain damage. It affects about 2.1 million people worldwide. A number of previous MS drugs, like Tysabri and Gilenya, have been linked to opportunistic infections because they suppress the immune system. Tecfidera also inhibits the immune system, and may also protect the brain and spinal cord from damage, but the exact mechanism for how the drug works is unknown.
One of the most dangerous side effects commonly linked to MS drugs is a rare brain disease known as progressive multifocal leukoencephalopathy (PML), which is believed to be caused by the common JC virus. Many suspect that the virus becomes active after drugs suppress the immune system. In many cases, the infection results in death.
Symptoms of PML can include mood changes, unusual behavior, confusion, memory loss, weakness or loss on one side of the body, or problems with vision, speech or walking. PML does not appear to have been a factor in the subject’s death.